Pennsylvania, 2025

Tornado and Hail in Pennsylvania, June 9, 2025

June 9, 2025 · NWS PBZ · 9 events in 2 counties and zones

An organized line of convection crossed the region, with 40-45 knots of unidirectional shear out of the southwest. This along with 100-1500 J/kg of surface-based CAPE resulted in severe weather across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An organized line of convection crossed the region, with 40-45 knots of unidirectional shear out of the southwest. This along with 100-1500 J/kg of surface-based CAPE resulted in severe weather across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 2:19 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 9, 2:19 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
319 PM EDT Mon Jun 9 2025

.SYNOPSIS...
Showers and thunderstorms are expected through this evening as a
cold front crosses the area. High pressure will then provide
quiet weather with less humidity Tuesday through Thursday. Rain
chances return Friday and on into the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
KEY MESSAGES:

- Thunderstorms with potential for damaging winds and heavy
  rainfall through this evening
---------------------------------------------------------------

Sufficient heating with temperatures in the 70s and Tds in the
middle 60s has resulted in SBCAPE of about 1,500 j/kg. Wind
fields continue to strengthen and expecting 850 700 500 mb flow
unidirectional from SW at roughly 30 45 50 knots respectively
which is the main ingredient to support damaging wind gusts. 30
meter height falls this evening help with lift as upper low
tracks from Wisconsin to northern lower Michigan.

Some limitations to severe potential include weak mid level
lapse rates and DCAPE values of just 200-400 j/kg. Low level
shear is marginal for significant tornadoes.

Decent moisture transport and PWs of 1.4" create some concern
for heavy rainfall, and individual storms will have heavy
downpours but will be fast moving and only training or multiple
rounds would produce impactful amounts of rain.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
KEY MESSAGES:

- Dry and less humid weather on tap
----------------------------------------------------------------

30 meter height rises Tuesday and 50 meters Wednesday are
expected with 500 mb heights stabilizing around 5850 meters
with relatively fast WNW flow setting up. High pressure at
surface should control the Ohio Valley during the period with
lowering Tds and quiet conditions. Temperatures warm into the
middle 80s by Thursday.

Weak upper trough sneaks across AZ and NM in route to OK/TX
during the period, which will set up our weather for the
weekend.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
KEY MESSAGES:

- Rain chance returns Friday through Monday
-------------------------------------------------------------------

Westerly flow with heights in the middle 580s expected during
the period. Confluent flow pattern aloft northeast of the
central US trough should keep high pressure over the Great Lakes
area and set up a slow moving west-east frontal zone in the Ohio
Valley which will gradually allow for moisture pooling and
destabilization during the period. Flow does weaken and
vertical wind shear would support weakly organized convection
during the period, so overall organized severe threat appears
limited. With weaker wind fields the focus would shift to slow
moving and locally heavy pulse to multi-cell storms that are
mainly diurnally driven.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A broken line of showers and thunderstorms is favored ahead of
a pre- frontal trough and ahead of an upper level trough axis,
moving west to east through 02z. However, recent hi-res
modeling dampens the probabilities of this convection reaching
KMGW and KLBE. That said, if storms can form and progress
eastward, there is a risk for gusty wind (favoring 30-40kts, but
up to 55kts) and large hail.

Delay in the upper trough axis timing may maintain a scattered
light rain showers for 2-4 hours behind the main convective
line between 00z-06z before dry advection ends precipitation
chances. Confidence is low on the the evolution of cig heights
after 06z as models diverge between a back-building post-frontal
MVFR/IFR stratus layer versus clearing skies that enable pre-
dawn fog/low stratus.

Diurnal mixing, subsidence, and dry advection will ensure all
terminals are VFR by 18z Tuesday with occasionally gusty
westerly flow.

Outlook...
High pressure and weak flow aloft is favored to maintain VFR
and dry weather through the bulk of the day Thursday.

Weak disturbances within the upper flow may bring increased
precipitation chances Friday into the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...Frazier
Hazardous weather outlook, Jun 9, 11:29 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1229 PM EDT Mon Jun 9 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-101630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1229 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected with the potential for damaging winds and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Craven

The radar

The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Clarion

When
June 9, 4:10 PM EST
Where
Clarion County, 0.52 mi W of Cultsville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.100, -79.460

Received a picture of hail next to a ruler from an EM near Sligo, PA.

Thunderstorm Wind, Clarion

When
June 9, 4:24 PM EST
Where
Clarion County, Limestone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.130, -79.330

A tree was reported down in the town of Limestone.

Tornado, Clarion

When
June 9, 4:27 PM EST to 4:28 PM EST
Where
Clarion County, 0.39 mi WSW of Waterson to 0.16 mi WSW of Waterson
Rating
EF0
Path length
0.23 mi
Path width
25 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
41.177, -79.307

A mature mesocyclone developed over Clarion County at roughly 5pm|on June 9th, 2025. Mid level rotation intensified as the storm|grew stronger, until eventually, a brief tornado touched down near|Bush Run Road in Waterson, PA in Clarion County. Most damage was|to hardwood trees. One tree fell on a garage, collapsing the|structure. Winds were observed in a narrow swath and trees fell in|a convergent pattern for roughly a quarter of a mile. The damage|was consistent with a brief EF0 tornado lasting only a couple of|minutes.

Thunderstorm Wind, Clarion

When
June 9, 4:29 PM EST
Where
Clarion County, 0.86 mi SE of Waterson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -79.290

Large limbs were reported down near mile marker 67 along I-80.

Thunderstorm Wind, Clarion

When
June 9, 4:29 PM EST
Where
Clarion County, Waterson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.180, -79.300

Trees were uprooted along Brush Run Rd.

Thunderstorm Wind, Clarion

When
June 9, 4:31 PM EST
Where
Clarion County, 1.04 mi E of Day
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.180, -79.250

A tree was reported down along Route 322 just west of Exit 70 on I-80.

Thunderstorm Wind, Jefferson

When
June 9, 4:45 PM EST
Where
Jefferson County, 0.52 mi E of Sigel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.280, -79.110

A tree was reported down over the road with power lines blocking the roadway on Route 949. Possible tornado.

Thunderstorm Wind, Jefferson

When
June 9, 5:29 PM EST
Where
Jefferson County, 0.52 mi E of Sigel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.280, -79.110

A tree was reported down with utility lines across the roadway.

Thunderstorm Wind, Jefferson

When
June 9, 5:58 PM EST
Where
Jefferson County, Roseville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.180, -79.150

A tree was reported down on US 322 near Spencer Ln.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyThe tornado archive for Pennsylvania, 2025Warnings in Pennsylvania, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278725, 1278729, 1279119, 1278731, 1278735, 1278736, 1278738, 1278740, 1278742.